Symptoms of Caffeine Overdose
Coffee, tea, chocolate, soft drinks, energy drinks, certain medications, seeds, leaves, and fruits of some plants contain stimulant drug, stimulant drug
that interacts with our central nervous system, temporarily restoring our alertness and warding off drowsiness. As one of the most widely used psychoactive
(and legal) drugs, many studies were performed to determine impact of caffeine on our health and metabolism.
Even though moderate use of coffee is not damaging our health and can even lead to some moderate improvements in the fight against certain diseases (such
as Parkinson disease and certain types of cancer). Overdose of caffeine can produce over-stimulation of central nervous system. Dosage that can cause these
medical problems can vary from person to person, but to someone who is already used to regular and moderate intake of caffeine, overdose can happen with
the intake of 400–500 mg at one time (usually by drinking coffee, heavily caffeinated beverages, or caffeine tablets). Extreme overdose can even lead to
the serious injuries and death (lethal dose for humans is 150 to 200 milligrams per kilogram of body mass, or around 80 to 100 coffee cups for one average
human). Lethal dose is usually achieved not trough drinking coffee cups, but trough overdosing on caffeine pills. Certain drugs can reduce the ability of
liver to process caffeine in the bloodstream (fluvoxamine or levofloxacin), leading to increasing the potency of coffee fivefold.
First symptoms of caffeine overdose can happen at approximately 85 to 250 mg of daily intake, especially for people who are not used to regularly drink
coffee or have some form of caffeine allergy. Symptoms can be expressed as rapid heartbeat, increased urination, muscle twitching, dizziness and unpleasant
changes in alertness.
Daily intake of 250 to 500mg of caffeine is viewed as medium-to-heavy dose that can cause more serious problems. Those symptoms can be breathing trouble,
increased thirst, nervousness, restlessness, insomnia, rapid heartbeat, irregular heartbeat, dizziness, fever, confusion, diarrhea and vomiting.
If your daily dose moves over 500mg of caffeine, your central nervous system will enter into serious over-stimulation that can endanger your health.
Symptoms of this caffeine toxicity are seizures, shock, convulsions, hallucinations, cardiovascular instability, and in extreme cases death.
Note: All figures are approximate; this site does not provide medical advice, diagnosis or treatment.